Alert archive / Hawaii / Winter Storm Warnings in 2015

Winter Storm Warning 2, NWS Honolulu, HI

November 13, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Nov 13, 2015, 6:53 PM HST for Hawaii County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2015, 6:53 PM HST (04:53 UTC)
Expired
Nov 14, 2015, 10:00 AM HST
In force
15 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WWHW40 PHFO 140453
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
653 PM HST FRI NOV 13 2015

...WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS...

.DEEP MOISTURE IN THE TRADE WIND FLOW IS BRINGING FREEZING RAIN
AND SNOW SHOWERS TO THE UPPER SLOPES AND SUMMITS OF MAUNA KEA AND
MAUNA LOA...PRIMARILY ABOVE 12000 FEET.

HIZ028-141800-
/O.NEW.PHFO.WS.W.0002.151114T0453Z-151114T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
653 PM HST FRI NOV 13 2015

...WINTER STORM WARNING IN EFFECT UNTIL NOON HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WARNING FOR FREEZING RAIN AND SNOW SHOWERS...WHICH IS IN
EFFECT UNTIL NOON HST SATURDAY.

* LOCATIONS...BIG ISLAND SUMMITS ABOVE 12000 FEET.

* HAZARD TYPES...FREEZING RAIN AND SNOW SHOWERS.

* ACCUMULATIONS...SIGNIFICANT ICING ON ROADWAYS.

* TIMING...THROUGH SATURDAY MORNING.

* IMPACTS...DANGEROUS DRIVING CONDITIONS DUE TO ICY ROADWAYS.

* WINDS...NORTHEAST 10 TO 20 MPH.

* TEMPERATURES...LOWERING INTO THE UPPER 20S OVERNIGHT...AND
  WARMING TO THE UPPER 30S BY SATURDAY AFTERNOON.

* VISIBILITIES...AS LOW AS 1 MILE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

BIRCHARD
2 follow-up statements
875 
WWHW40 PHFO 141335
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST SAT NOV 14 2015

...WINTER STORM WARNING THROUGH NOON TODAY FOR THE BIG ISLAND
SUMMITS...

.DEEP MOISTURE IN THE TRADE WIND FLOW IS BRINGING FREEZING RAIN
AND SNOW SHOWERS TO THE UPPER SLOPES AND SUMMITS OF MAUNA KEA AND
MAUNA LOA...PRIMARILY ABOVE 12000 FEET.

HIZ028-142200-
/O.CON.PHFO.WS.W.0002.000000T0000Z-151114T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
335 AM HST SAT NOV 14 2015

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY...

* LOCATIONS...BIG ISLAND SUMMITS ABOVE 12000 FEET.

* HAZARD TYPES...FREEZING RAIN AND SNOW SHOWERS.

* ACCUMULATIONS...SIGNIFICANT ICING ON ROADWAYS.

* TIMING...THROUGH THIS MORNING.

* IMPACTS...DANGEROUS DRIVING CONDITIONS DUE TO ICY ROADWAYS.

* WINDS...NORTHEAST TO EAST 10 TO 20 MPH. GUSTS UP TO 50 MPH.

* TEMPERATURES...IN THE UPPER 20S THIS MORNING...AND WARMING TO
  THE UPPER 30S TO LOWER 40S BY THIS AFTERNOON.

* VISIBILITIES...AS LOW AS 1 MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

BIRCHARD
135 
WWHW40 PHFO 142000
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SAT NOV 14 2015

HIZ028-142100-
/O.CAN.PHFO.WS.W.0002.000000T0000Z-151114T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1000 AM HST SAT NOV 14 2015

...WINTER STORM WARNING IS CANCELLED...

TEMPERATURES HAVE RISEN ABOVE FREEZING OVER THE BIG ISLAND SUMMITS
ALLOWING THE BLACK ICE WHICH DEVELOPED LAST NIGHT TO MELT.
THEREFORE...THE NATIONAL WEATHER SERVICE IN HONOLULU HAS
CANCELLED THE WINTER STORM WARNING.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Nov 13, 3:53 PM HST, 3 hours earlier.

Area forecast discussion, Nov 13, 3:53 PM HST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
353 PM HST FRI NOV 13 2015

.SYNOPSIS...
HIGH PRESSURE NORTH OF THE STATE WILL KEEP A BREEZY EAST-
NORTHEAST TRADE WIND FLOW IN PLACE THROUGH THE WEEKEND. SHOWERS
WILL FOCUS ACROSS WINDWARD AND MAUKA AREAS...BUT THE STRONG WINDS
WILL ALLOW THE SHOWERS TO MAKE IT INTO LEEWARD LOCALES AS WELL.
THE TRADES WILL LIGHTEN UP NEXT WEEK AS A COLD FRONT APPROACHES
FROM THE WEST AND STALLS OUT TO THE WEST OF KAUAI. TROPICAL
MOISTURE WILL BE ON THE INCREASE DURING THE MIDDLE TO LATTER PART
OF NEXT WEEK...INCREASING RAIN CHANCES AND HUMIDITY LEVELS ACROSS
THE ISLAND CHAIN.

&&

.DISCUSSION...
CURRENTLY AT THE SURFACE...A 1028 MB AREA OF HIGH PRESSURE IS
CENTERED AROUND 850 MILES NORTH OF KAUAI...WITH RIDGING EXTENDING
EASTWARD TO THE CALIFORNIA COAST. THIS PLACES THE STATE UNDER A
SOLID TRADE WIND FLOW...WITH MODERATE TO LOCALLY STRONG TRADES IN
PLACE ACROSS THE ISLANDS. VISIBLE SATELLITE IMAGERY SHOWS PARTLY
TO MOSTLY CLOUDY SKIES...WITH RADAR IMAGERY SHOWING SCATTERED TO
NUMEROUS SHOWERS ACROSS THE STATE. THE HEAVIEST RAINFALL AND
HIGHEST COVERAGE OF SHOWER ACTIVITY IS ACROSS WINDWARD AND MAUKA
AREAS...BUT THE STRONG TRADES ARE ALLOWING SHOWERS TO MAKE IT INTO
LEEWARD AREAS AS WELL.

TONIGHT THROUGH SUNDAY NIGHT...
TWO SEPARATE AREAS OF HIGH PRESSURE TO THE NORTH OF THE STATE
WILL CONSOLIDATE INTO A STRONG 1033 MB HIGH AROUND 1400 MILES
NORTH OF THE ISLANDS OVERNIGHT. THE HIGH WILL THEN MAINTAIN ITS
STRENGTH OVER THE WEEKEND AS IT SLIDES EAST-SOUTHEASTWARD TO A
POSITION NEAR 36N139W BY SUNDAY EVENING. AS A RESULT...EXPECT THE
TRADES TO STRENGTHEN FURTHER ACROSS THE ISLAND CHAIN OVER THE
WEEKEND...WITH A FEW OF THE WINDIER LOCATIONS POSSIBLY GETTING
CLOSE TO ADVISORY LEVELS SATURDAY AFTERNOON AND SUNDAY AFTERNOON.
DESPITE HIGH PRESSURE TO THE NORTH...A WEAKNESS IN THE UPPER LEVEL
RIDGE WILL REMAIN OVER THE ISLAND CHAIN THROUGH THE
WEEKEND...KEEPING INVERSION HEIGHTS ELEVATED. THIS IN COMBINATION
WITH WAVES OF ENHANCED MOISTURE EMBEDDED WITHIN THE TRADE WIND
FLOW MOVING OVER THE ISLANDS...WILL RESULT IN FAIRLY GOOD COVERAGE
OF SHOWERS ACROSS WINDWARD AND MAUKA AREAS. EXPECT THE HIGHEST
COVERAGE OF SHOWERS ACROSS THE AREA TONIGHT...WITH COVERAGE
DECREASING THROUGH THE WEEKEND AS A DRIER LOW LEVEL AIRMASS BEGINS
TO SLOWLY WORK INTO THE REGION. SOME OF THE SHOWERS ARE EXPECTED
TO MAKE IT INTO LEEWARD AREAS THROUGH THE WEEKEND AS WELL...DUE TO
THE STRONG TRADES.

MONDAY THROUGH FRIDAY...
THE GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT SHOWING A COLD
FRONT APPROACHING THE STATE FROM THE NORTHWEST EARLY NEXT
WEEK...THEN STALLING OUT TO THE WEST OF KAUAI BY THE MIDDLE AND
LATTER PART OF NEXT WEEK. THIS SHOULD ACT TO LIGHTEN THE TRADE
WIND FLOW ACROSS THE ISLANDS THROUGHOUT THE UPCOMING WORK WEEK.
EXPECT DRIER CONDITIONS EARLY NEXT WEEK AS A DRIER LOW LEVEL
AIRMASS MOVES INTO THE REGION. THE MODELS OFFER SLIGHTLY DIFFERENT
SOLUTIONS BY THE MIDDLE AND LATTER PART OF NEXT WEEK...BUT THEY DO
AGREE ON BRINGING DEEPER TROPICAL MOISTURE BACK INTO THE
STATE...SO EXPECT THAT WE WILL SEE AN INCREASE IN SHOWER ACTIVITY
ALONG WITH INCREASED HUMIDITY LEVELS.

&&

.AVIATION...
AIRMET TANGO REMAINS POSTED FOR LOW LEVEL TURB SOUTH THROUGH WEST OF
THE MOUNTAINS. BREEZY TRADE WINDS ARE EXPECTED TO CONTINUE THROUGH
THE WEEKEND.

CLOUDS AND SHOWERS WILL FOCUS ALONG WINDWARD AND MOUNTAIN AREAS.
ENHANCED MOISTURE AROUND THE STATE IS HELPING TO FUEL PASSING
SHOWERS ALONG THE WINDWARD AREAS ON THE SMALLER ISLANDS AND MORE
PERSISTENT SHOWERS OVER WINDWARD BIG ISLAND. SOME SHOWERS ARE
CARRYING CLOUD TOPS UPWARDS OF FL220. CLOUDS AND SHOWERS HAVE ALSO
FORMED ALONG LEEWARD BIG ISLAND UNDER DIURNAL LAND HEATING AND SEA
BREEZES. EXPECT THESE SHOWERS TO FADE WITH SUNSET. AIRMET SIERRA FOR
MOUNTAIN OBSC IS POSTED FOR NORTH THROUGH EAST SECTIONS OF THE
BIG ISLAND. SHOWERS WILL LIKELY CARRY MVFR TO ISOL IFR CONDITIONS
INTO THE NIGHT. THE AIRMET WILL BE EXPANDED OVER THE SMALLER
ISLANDS AS NEEDED. SOME SHOWERS WILL PUSH OVER TO LEEWARD AREAS
WITHIN THE ELEVATED TRADE WINDS.

AN UPPER LEVEL 100 KT JET NEAR AND OVER THE ISLANDS IS PRODUCING
TEMPO MODERATE TURB AND PIREP REPORTS EARLIER THIS AFTERNOON
PROMPTED THE ISSUANCE OF AIRMET TANGO FOR TEMPO MODERATE TURB
BETWEEN FL280/400. MODEL GUIDANCE SUGGESTS THE THREAT FOR TURB TO
SHIFT EAST INTO THE NIGHT. THE AIRMET WILL LIKELY REMAIN POSTED
THROUGH 1000Z.

&&

.MARINE...
STRONG HIGH PRESSURE NORTH OF THE ISLANDS WILL KEEP A BREEZY
TRADE WIND FLOW IN PLACE ACROSS THE MARINE AREA THROUGH THE
WEEKEND. AS A RESULT...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR
ALL WATERS THROUGH SUNDAY EVENING. THE WINDS ARE EXPECTED TO BE
ESPECIALLY STRONG IN THE ALENUIHAHA CHANNEL BEGINNING SATURDAY
MORNING AND CONTINUING THROUGH SUNDAY EVENING...SO A GALE WARNING
IS IN EFFECT FOR THESE WATERS.

WINDS AND SEAS WILL BEGIN TO DIMINISH EARLY NEXT WEEK AS A COLD
FRONT BEGINS TO APPROACH FROM THE WEST...AND CONDITIONS SHOULD DROP
BELOW HEADLINE THRESHOLDS ACROSS ALL WATERS BY MONDAY NIGHT.

A HIGH SURF ADVISORY REMAINS IN EFFECT ALONG EAST FACING
SHORES DUE TO ROUGH SURF ASSOCIATED WITH THE TRADE SWELL. THIS
SWELL WILL DIMINISH A BIT EARLY NEXT WEEK...BUT NOT DROP OFF
COMPLETELY DUE TO THE REMAINING UPSTREAM FETCH OF WINDS EAST OF
THE STATE. ELSEWHERE...SURF WILL DECLINE THROUGH THE WEEKEND ALONG
SOUTH FACING SHORES. A SMALL NORTH NORTHWEST SWELL WILL CONTINUE
THOUGH THE WEEKEND FOLLOWED BY A LARGER NORTHWEST SWELL DUE TO
ARRIVE TUESDAY NIGHT INTO WEDNESDAY. THIS SWELL MAY BRING SURF TO
ADVISORY LEVELS ALONG NORTH AND WEST FACING SHORES DURING THE
MIDDLE OF NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR KAUAI WINDWARD-OAHU
KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD
HALEAKALA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-
PAILOLO CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD
WATERS-BIG ISLAND SOUTHEAST WATERS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALENUIHAHA
CHANNEL.

GALE WARNING FROM 6 AM SATURDAY TO 6 PM HST SUNDAY FOR
ALENUIHAHA CHANNEL.

&&

PUBLIC/MARINE...JELSEMA
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 3:30 PM HSTGale WarningHFO48 hr
Nov 14, 3:44 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao12 hr

Nearby

Winter Storm Warnings in Hawaii, 2015Every winter storm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.